Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 230, NWS St. Louis, MO

August 2, 2003Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2003, 5:48 AM CDT for Iron County, Reynolds County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 5:48 AM CDT (10:48 UTC)
Expired
Aug 2, 2003, 6:15 AM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Iron County, MO, Reynolds County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:30 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS53 KLSX 021048
SVRLSX
MOC093-179-021115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
547 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHEASTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 615 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ANNAPOLIS...MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE
  LESTER
  GLOVER
  ARCADIA
  IRONTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3760 9104 3729 9105 3729 9057 3763 9057

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT AUG 2 2003

.DISCUSSION...
HIGH AMPLITUDE TROF TO PERSIST THRU 48 HRS OVR ERN U.S. WITH
NEARLY NLY FLOW ALOFT OVR OUR AREA. GIHEMOUS RIDGE CONTINUES
OVR WRN U.S. ENERGY RIDING OVR TOP OF RDG FALLS ACRS AREA AND
WITH DWPTS STILL NR 70 AFTN LIS HV FALLEN TO MINUS 10 OVR
CNTRL IL.

LOOKS LIKE DRYER AIR WILL FILTER IN THRU 36 HR AND THAT SHUD QUIET
THINGS DOWN A BIT FOR TMW AFTN AND EVE EXCEPT PSBLY IN EXTRM SRN
PTN CWA.

LTL CHG FOR REST OF FCST. TEMPS RMN LTL BLO NORMAL.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

PEDIGO
Hazardous weather outlook, Aug 1, 9:15 AM CDT, 20 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE RISK FOR SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A MODERATE
RISK FOR THE ENTIRE FORECAST AREA FOR THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON.
THESE STORMS WILL DEVELOP QUICKLY AND MOVE SOUTHEAST ACROSS THE
AREA.  THE PRIMARY SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.  LARGE HAIL IS ALSO POSSIBLE WITH SOME OF THE STORMS.
WIDESPREAD WIND DAMAGE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
MORE THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY...PRIMARILY ACROSS
SOUTHERN MISSOURI.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:21 PM CDTSevere Thunderstorm WarningLSXIron39 min
Aug 1, 8:10 PM CDTFlash Flood WarningLSXIron, Madison, Reynolds5 hr
Aug 2, 6:30 PM CDTSevere Thunderstorm WarningLSXWashington45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.